top of page
Patient Presentation: A 56-year-old female was referred to ophthalmology after she noticed blurred central vision in both eyes over a period of 2 months. She is currently taking medications for rheumatoid arthritis. On examination, vision is 20/30 in both eyes. Fundus photographs demonstrate non-specific RPE changes in the macula. The OCT macula is shown below:
Question: Using the OCT above, can you determine if it is the right or left eye?
Question: What section is abnormal on the above OCT image?
Question: Based on the patient's history and OCT findings, what medication(s) is the likely cause of this?
Question: What sign on macula OCT is associated with this toxicity?
1. Plaquenil toxicity results in disruption of the outer retinal layers. By the time macular toxicity is evident clinically on retinal examination or OCT, advanced disease is already present.
2. Saucer sign is the classic OCT sign associated with plaquenil toxicity and occurs due to the relative sparing of the subfoveal structures relative to the para-foveal loss of the outer retinal structures.
bottom of page